Side effects for everyone


I remember a few years back, I received a frantic phone call at work from my son’s preschool teacher. In her words (not mine), “I’ve never seen anything like this before. It’s like I have to scrape him off of the ceiling.” Ms. N was referring to my son LITERALLY, bouncing off of the walls. He had just started a new ADHD med, and clearly one of the side effects, was “the jitters.” I could tell that Ms. N was feeling a little frantic, so I asked her if there was an OT/PT room available, or use of the gymnasium, so my boy could run off his energy. Luckily there was, and Willy ran, and ran, and ran, until he was pooped out.

I called his doctor immediately when I got home from work, and he and I both agreed that a “stimulant” was definitely not the right course of action for my son. To me, stimulating his brain even more just seemed… wrong, but simply by pure observation, even I could tell that a stimulant wasn’t the right course of action. He needed something more sedating.

So, we tried something else. And we got lucky on the second try, and Willy seemed to respond well to it. But the list of side effects bothered me. Like, really bothered me.

Some of the side effects included: headache, nausea, diarrhea, excessive swallowing/dry mouth, rash, weight gain, flu like symptoms, jitteryness, drowsiness, dizziness, irritability, mood changes, stuffy nose, mild fever, headache, ear pain, and depression. And those were only a few of the side effects! So naturally we watched our son like a hawk. And even though he was only 3 1/2 years old, this medication seemed to agree with him. He was able to slow down, take in his surroundings, figure some things out for himself, and give it the o’l college try, and so many other wonderful things, that after a while, we naturally started to forget about the side effects and we focused on the incredible milestones that he was making. And they really were incredible!

This went on for two years.

Then slowly, we started to see a change in our boy. He wasn’t as sedate as he once was. He was jittery, moody, had highs and lows, and always seemed thirsty. Even his team at school began to notice a change in him. So of course my husband and I were on it, but his doctor seemed to think that he was still doing alright on his current med, and didn’t feel the need to change anything. I mean, why change up something that works, right? (snort)

So we kept at it.

But something still didn’t feel right to me. Maybe it was my mother’s intuition kicking into high gear, but I really believed that his ADHD med just wasn’t working for him anymore. So, I asked the doctor again, “is this med still the right one for my son?” And again, he shot me down. So stupid me, I let him persuade me… again… that this was in fact the right medication for my son, and that changing it up would only “hinder his progress. OY!

Well, in the end, I won! How you may ask? I sought out a new opinion. Sometimes you need to look beyond your comfort zone and seek out help with a fresh set of eyes. And even though this doctor doesn’t really know my son from the next kid, she’s doing her best to get to know him, observe him, and believe it or not… to take her cues from him. HALLELUJAH!!!!!!!!!!! She’s a wonderful new addition to Team Willy, and even though I still respect and thank our old doctor, I still believe that my decision to leave and seek out a new opinion was the right one. It’s a win/win for everyone.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s